Severe Tardive Dystonia on Low Dose Short Duration Exposure to Atypical Antipsychotics: Factors Explored

Abstract

Tardive dystonia (TD) is a serious side effect of antipsychotic medications, more with typical antipsychotics, that is potentially irreversible in affected patients. Studies show that newer atypical antipsychotics have a lower risk of TD. As a result, many clinicians may have developed a false sense of security when prescribing these medications. We report a case of 20-year-old male with hyperthymic temperament and borderline intellectual functioning, who developed severe TD after low dose short duration exposure to atypical antipsychotic risperidone and then olanzapine. The goal of this paper is to alert the reader to be judicious and cautious before using casual low dose second generation antipsychotics in patient with no core psychotic features, hyperthymic temperament, or borderline intellectual functioning suggestive of organic brain damage, who are more prone to develop adverse effects such as TD and monitor the onset of TD in patients taking atypical antipsychotics.

DOI: 10.4103/0253-7176.198938

Cite this paper

@inproceedings{Chandra2017SevereTD, title={Severe Tardive Dystonia on Low Dose Short Duration Exposure to Atypical Antipsychotics: Factors Explored}, author={Nilanjan Chandra and Shabina A. Sheth and Ritambhara Yeshwant Mehta and Kamlesh Rushikray Dave}, booktitle={Indian journal of psychological medicine}, year={2017} }